An Unlikely Culprit: Novel Case of Vancomycin Oral Solution-Induced Agranulocytosis

Read full text
Authors: Ryan Azarkhail, Uchemdi Nduka, Haaroon Tariq, P. Prasad Rao
Cited by: 1
References: 17

Abstract

colitis and other severe Gram-positive infections. While hematologic toxicities such as neutropenia and agranulocytosis are rare, they are typically associated with intravenous administration. We report the first known case of agranulocytosis secondary to oral vancomycin solution. A 44-year-old African American woman with a history of hypertension and prior alcohol use presented with severe diarrhea, palpitations, and hypokalemia after completing six days of oral vancomycin tablets. On admission, she was transitioned to vancomycin oral solution 125 mg four times daily. Her absolute neutrophil count (ANC) was 1.76 × 10⁹/L on admission and declined to 1.03 by hospital day 5. Extensive workup excluded nutritional deficiencies, viral infections, and concomitant medications as alternative causes. Colonoscopy demonstrated erythematous mucosa and chronic inflammation in the sigmoid colon, suggesting increased systemic absorption of oral vancomycin. The drug was discontinued and replaced with fidaxomicin, leading to normalization of ANC and resolution of diarrhea. This case underscores the importance of vigilance for hematologic complications even with oral vancomycin, particularly in patients with intestinal inflammation. Early recognition, discontinuation of vancomycin, and substitution with alternative therapy are key to recovery.

Fields of Study & Subjects

Blood disorders and treatments Immunodeficiency and Autoimmune Disorders Platelet Disorders and Treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103484–e103484
Publication date
12 February 2026
Language
EN